Many kids and teens who get tension headaches or migraines are reaching for the medicine bottle more than they should, and their parents don't realise it.
That's what researchers from the Children's Hospital at the Cleveland Clinic in the US discovered in a recent study: More than 20 percent of the children and adolescents surveyed were overusing over-the-counter medications to relieve their headache pain.
Results of the study were presented June 10 at the American Headache Society's annual meeting in Vancouver, British Columbia.
"We know that taking too much acetaminophen or ibuprofen or aspirin is not good for you," said study author Dr David Rothner, director of the Pediatric/Adolescent Headache Program at The Children's Hospital at the Cleveland Clinic.
The research study
The researchers reviewed charts from all new patients who were referred to the headache clinic during 2001 and 2002 and collected data on 680 children and teens.
Forty-one percent of those children and teens experienced migraines, while 28 percent had tension headaches. Twenty-two percent had a mixture of both migraine and tension headache, and nine percent had other types of headache. Nineteen percent of the children in the study suffered from daily headaches.
The researchers defined medication overuse as using more than three doses of over-the-counter medication per week for more than six weeks. Twenty-two percent of the kids surveyed met this criteria.
Parents often ill informed
What was surprising, Rothner said, was that their parents often didn't realise their children were taking so much medication.
"A lot of these kids were using medication and not sharing that information with their parents," he said.
The consequences of taking too much over-the-counter medication can be as serious as gastrointestinal bleeding or kidney failure.
Migraine medications, in particular may be a problem for youngsters because they contain aspirin, and many parents may not realise that aspirin is one of the ingredients. The use of aspirin in children under 19 has been associated with a potentially fatal disorder called Reye syndrome.
The paradoxical effect
Also important, Rothner pointed out, is that overuse of pain relievers can have a paradoxical effect and actually cause headaches that are worse than the original headache - something known as a rebound headache.
"Very few people were aware that overuse changes the receptors in the brain and makes headaches worse," Rothner said.
The survey also found headaches caused many of the children in the study to miss school. Fourteen percent had missed more than 15 days of school during a school year.
Eighty percent of those with daily headaches were female and 85 percent were straight A or A/B students, according to the study.
"I think there are some stress-related issues in these headaches," Rothner said. "These children put a tremendous amount of stress on themselves and push themselves to do well."
Rothner said parents should monitor their children's drug use, even when they're older, and if their child is experiencing daily headaches, they should be seen by a headache specialist.
No surprises here, expert says
Dr Ellen Drexler, director of the Headache Center at Maimonides Medical Center in New York City, said she wasn't very surprised by the study's findings, but added "it's data that's worth collecting and it appears to mirror what we see in adults."
She said that some of the best ways to help prevent headaches typically involve "the lifestyle factors that teens don't pay attention to," including a regular sleeping schedule, eating right, getting enough exercise and managing stress.
Drexler recommended that anyone who has headaches more than twice a week should see their doctor. – (HealthDayNews)
QUIZ: Am I eating correctly to control my headaches?